Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Lincoln, IL

May 29, 2019Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 29, 2019, 7:20 PM CDT for Effingham County, Jasper County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 7:20 PM CDT (00:20 UTC)
Expired
May 30, 2019, 1:15 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:14 PM CDTHEAVY RAIN 5.51 S Altamont, ILRELAYED BY WAND-TV
May 29, 11:50 PM CDTHEAVY RAIN 1.39Newton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGUS53 KILX 300020
FFWILX
ILC049-079-300615-
/O.NEW.KILX.FF.W.0015.190530T0020Z-190530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
720 PM CDT Wed May 29 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Jasper County in southeastern Illinois...
  Effingham County in south central Illinois...

* Until 115 AM CDT.

* At 719 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Effingham, Newton, Altamont, Watson, Dieterich, Edgewood, Willow
  Hill, Wheeler, Bogota, Mason, Hunt City, Heartville, Newton Lake,
  Sam Parr State Park, Effingham County Airport, Elliotstown,
  Altamont Reservoir and Latona.

This includes the following highways...
 Interstate 57 between mile markers 143 and 157.
 Interstate 70 between mile markers 79 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3910 8880 3908 8795 3905 8795 3891 8809
      3891 8881

$$

Deubelbeiss
2 follow-up statements
479 
WGUS73 KILX 300250
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
950 PM CDT Wed May 29 2019

ILC079-300258-
/O.CAN.KILX.FF.W.0015.000000T0000Z-190530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-
950 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR CENTRAL JASPER COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3906 8881 3910 8880 3910 8879 3909 8836
      3905 8837 3900 8880

$$

ILC049-300615-
/O.CON.KILX.FF.W.0015.000000T0000Z-190530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham-
950 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
CENTRAL EFFINGHAM COUNTY...

At 948 PM CDT, trained weather spotters reported flash flooding in 
Effingham. Roads were flooded up to 2 feet deep in some locations. 
Up to 3 and one half inches of rain have fallen according to radar 
estimates. Flash flooding is already occurring.

Some locations that will experience flooding include...
Effingham, Altamont, Watson, Dieterich, Effingham County Airport,
Altamont Reservoir and Heartville.

This includes the following highways...
 Interstate 57 between mile markers 153 and 157.
 Interstate 70 between mile markers 79 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3906 8881 3910 8880 3910 8879 3909 8836
      3905 8837 3900 8880

$$

37
038 
WGUS73 KILX 300616
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
116 AM CDT Thu May 30 2019

ILC049-300625-
/O.EXP.KILX.FF.W.0015.000000T0000Z-190530T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham-
116 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING FOR CENTRAL EFFINGHAM COUNTY HAS
EXPIRED...

The heavy rain has ended. However, some standing water remains from 
the earlier rainfall. Therefore, a Flood Warning is in effect 
for the area until 1045 am. 

LAT...LON 3906 8881 3910 8880 3910 8879 3909 8836
      3905 8837 3900 8880

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:13 PM CDT, 7 minutes earlier.

Area forecast discussion, May 29, 7:13 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
713 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 713 PM CDT Wed May 29 2019

A shortwave to eject northeastward across central IL this evening
will spread showers and thunderstorms into the area. Thunderstorm
activity likely into KSPI by 1Z, and the remainder of the central
IL terminals by 2-3Z. Primarily VFR cigs except locally lower in
thunderstorms until widespread MVFR develops gradually overnight
and continues until around 18Z. Winds generally light, although
predominantly ENE, becoming WSW after 12Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, May 29, 3:26 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Special weather statement, May 29, 5:36 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
536 PM CDT Wed May 29 2019

ILZ044-049>057-061-300030-
Douglas-Sangamon-Scott-Coles-Macon-Morgan-Piatt-Christian-Moultrie-
Shelby-Edgar-
536 PM CDT Wed May 29 2019

...Brief Tornado Touchdowns Sighted...

A few brief tornado touchdowns have been reported along a boundary
from Scott County to Edgar County.

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud or brief tornado may
develop. Once the rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 3986 8770 3944 8812 3946 8953 3952 8954
      3952 9058 3964 9061 3969 9065 3976 9061

37
Local storm report, May 29, 6:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      3 W WEST UNION          39.22N 87.72W
05/29/2019                   CLARK              IL   LAW ENFORCEMENT

            WATER FLOWING OVER ANGLING ROAD

&&

25
Local storm report, May 29, 6:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          2 E BLUE MOUND          39.70N 89.08W
05/29/2019                   MACON              IL   TRAINED SPOTTER

            BRIEF TOUCH DOWN IN OPEN FIELD

&&

25
Special weather statement, May 29, 6:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
635 PM CDT Wed May 29 2019

ILZ056-057-062-063-300015-
Coles-Clark-Cumberland-Edgar-
635 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...SOUTHERN
EDGAR...NORTHERN CLARK AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL 715
PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 12 miles east of Charleston, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paris, Marshall, Martinsville, Westfield, Vermilion, Clarksville,
Dennison, Oliver and Bell Ridge.

This includes Interstate 70 between mile markers 136 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8804 3947 8810 3965 8758 3950 8753
      3939 8753
TIME...MOT...LOC 2334Z 253DEG 19KT 3943 8795

Deubelbeiss
Local storm report, May 29, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             ALTAMONT                39.06N 88.75W
05/29/2019  E0.75 INCH       EFFINGHAM          IL   TRAINED SPOTTER

&&

25
Special weather statement, May 29, 6:52 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
652 PM CDT Wed May 29 2019

ILZ061-062-066-067-300030-
Jasper-Effingham-Shelby-Cumberland-
652 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JASPER...
SOUTHEASTERN SHELBY...SOUTHWESTERN CUMBERLAND AND NORTHEASTERN
EFFINGHAM COUNTIES UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Effingham, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Effingham, Teutopolis, Watson, Dieterich, Montrose, Sigel, Effingham
County Airport, Heartville and Lake Sara.

This includes the following highways...
 Interstate 57 between mile markers 151 and 171.
 Interstate 70 between mile markers 87 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3899 8860 3915 8871 3930 8839 3908 8826
TIME...MOT...LOC 2352Z 240DEG 16KT 3911 8857

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:27 PM CDTSpecial Weather StatementILXChristian33 min
May 29, 7:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 29, 7:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon35 min
May 29, 8:01 PM CDTSpecial Weather StatementILXVermilion29 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon24 min
May 29, 8:37 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard23 min
May 29, 8:56 PM CDTSpecial Weather StatementILXDouglas, Macon, Piatt34 min
May 29, 9:00 PM CDTSpecial Weather StatementILXLogan30 min
May 29, 9:36 PM CDTFlash Flood WarningILXClark, Crawford114 min
May 29, 10:55 PM CDTAreal Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby7 hr
May 29, 11:34 PM CDTFlash Flood WarningILXStark4 hr
May 30, 5:42 PM CDTSevere Thunderstorm WarningILXWoodford18 min
May 30, 5:53 PM CDTSevere Thunderstorm WarningILXMcLean22 min
May 30, 6:19 PM CDTSpecial Weather StatementILXChampaign41 min
May 30, 6:26 PM CDTFlash Flood WarningILXPeoria3 hr
May 30, 6:54 PM CDTSpecial Weather StatementILXVermilion51 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.